Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 159, NWS Binghamton, NY

September 9, 2006Wyoming County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Sep 9, 2006, 3:02 PM EDT for Wyoming County, Pennsylvania. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 2006, 3:02 PM EDT (19:02 UTC)
Expired
Sep 9, 2006, 3:30 PM EDT
In force
28 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Wyoming County, PA

The radar

The Binghamton radar (KBGM), 76 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 10:45 AM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, Sep 9, 10:45 AM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1045 AM EDT SAT SEP 9 2006

.SHORT TERM /TONIGHT - SUNDAY/...
UPDATE...ISSUED ZONE/GRID UPDATE TO FRESHEN WORDING AND UP POPS TO
LIKELY ACROSS NRN CWA. REST OF FORECAST IN GOOD SHAPE. COVERAGE
ACROSS NRN FINGER LAKES REGION ALREADY FAIRLY WIDESPREAD AND
ACTIVITY WILL INCREASE IN AREAL COVERAGE BY MIDDAY AS FRONT DROPS
SOUTH. CONVECTIVE PARAMETERS NOT REAL EXCITING BUT MID LEVEL WINDS
FIELDS AND BULK SHEAR VALUES INDICATE A FEW SEVERE STORMS COULD
DEVELOP WITH HAIL AND GUSTY WINDS POSSIBLE.    RRM

A LEADING SHORT WAVE IS MOVING THROUGH UPSTATE NY THIS MORNING.
CONVECTION WITH IT IS DYING AS IT MOVES E. LITTLE WILL BE LEFT WHEN
IT GETS TO CWA. PUT IN A SCHC POP FOR EARLY THIS MORNING. STRONG SFC
COLD FRONT STILL IN SRN ONTARIO. THIS WILL MOVE S INTO CWA THIS
MORNING AND INTO NE PA THIS AFTN. PRECIP WILL BE BEHIND FRONT WHERE
BETTER MOISTURE IS. WEAK WIND FIELDS WITH NEARLY UNIDIRECTIONAL
FLOW. PWATS JUST OVER 1 INCH. SFC DEWPTS NEAR 60 WITH SOME HEATING
THIS MORNING AHEAD OF THE CLOUDS WILL SET OFF SOME SHOWERS AND TS.
MOD LL INSTABILITY WITH INITIALLY DRY AIR ALOFT WILL LEAD TO SOME
GUSTY WINDS AND POSSIBLY SMALL HAIL. MOVEMENT OF THE PRECIP WILL
HAVE A SLOW SOUTHWARD PUSH BUT TRAINING WILL BE LIKELY WITH CORFIDI
VECTORS UNDER 10 KTS. LACK OF MOISTURE SHOULD LIMIT QPF. FLASH
FLOODING NOT LIKELY WITH GUIDANCE OVER 2 INCHES IN 3 HRS.

SAT NGT PRECIP WILL BE DYING WITH THE SHORT WAVE HEADING EAST AND
DIURNAL HEATING GONE. HAVE A CHC OF JUST EVE SH AND TS. CLOUDS WILL
BE SLOW TO CLEAR WITH THE LOWERING INVERSION AND SLOWING SOUTHERLY
PROGRESS. WILL NOT ADD PATCHY FOG DESPITE THE WET GROUND.

ON SUNDAY...LOW LEVEL NE FLOW COMBINED WITH DRY AIR ABOVE THIS LAYER
WILL MEAN SKIES WILL BE CLEARING ESPECIALLY IN THE NE CWA WITH
DOWNSLOPE. SFC HIGH PRESSURE WILL BE BUILDING SLOWLY SOUTH.
CLOUDIEST AREAS WOULD BE NE PA.
&&

.AVIATION (09/12Z TO 10/12Z)...
FOG AT ELM WILL BURN OFF BY 14Z... OTHERWISE EXPECT MAINLY VFR
CONDITIONS THRU TODAY. SCT THUNDERSTORMS WITH A COLD FRONTAL PASSAGE
THIS AFTERNOON INTO THIS EVENING MAY BRING BRIEF LOCAL MVFR
CONDITIONS TO A FEW SITES BETWEEN 18Z AND 02Z... BUT CONFIDENCE IS
NOT HIGH ENOUGH TO INCLUDE AT ANY SPECIFIC TAF SITE. MVFR CIGS WILL
LIKELY DEVELOP FOR SEVERAL HOURS BEHIND THE FRONT LATER TONIGHT.
MSE

&&

.LONG TERM /SUN NGT THROUGH FRI/...
STRONG HIPRES BLDS INTO THE AREA SUN AND HOLDS THRU MIDWEEK.
CANADIAN AIR QUITE CHILLY AND SOME UPPER 30S TEMPS SEEM LIKELY MON
MRNG. CLSD H5 LOW DVLPS OVER THE OH VLY AND SLOWLY PUSHES EAST.
MODEL TUN DIFRNCS AND TIMING...BUT TREND APPEARS TO BE TO SLOW
SYSTEM DOWN AND HOLD OFF ON PCPN UNTIL WED. ONCE IN HERE...MAINLY
LGT PCPN WILL LINGER INTO FRI BEFORE RDGG BUILDS BACK IN PLACE.

TEMPS WILL GNRLY BE BLO AVG THRU THE PD WITH THE BIG HI...FLWD BY
OVC CONDS AND RAIN. MORFORD
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
Hazardous weather outlook, Sep 9, 4:20 AM EDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
420 AM EDT SAT SEP 9 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-100830-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
420 AM EDT SAT SEP 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME ALTHOUGH
THUNDERSTORMS WILL OCCUR TODAY INTO THE EVENING. AN ISOLATED
THUNDERSTORM COULD HAVE STRONG DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. RAIN SPOTTERS SHOULD REPORT ANY
AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Sep 9, 1:59 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
159 PM EDT SAT SEP 9 2006

PAZ038-039-043-091900-
BRADFORD PA-SUSQUEHANNA PA-WYOMING PA-
159 PM EDT SAT SEP 9 2006

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
  STRONG GUSTY WINDS.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM HERRICK TO LE ROY...AND MOVING EAST AT 20 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  CAMPTOWN AT 205 PM EDT...
  STEVENSVILLE AND SOUTH BRANCH AT 210 PM EDT...
  RUSHVILLE AT 215 PM EDT...
  WYALUSING AT 220 PM EDT...
  SILVARA AND NEW ALBANY AT 225 PM EDT...
  BROWNTOWN AND SUGAR RUN AT 230 PM EDT...
  WILMOT AT 235 PM EDT...
  ELK LAKE AND LACEYVILLE AT 240 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY
Special weather statement, Sep 9, 2:02 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
202 PM EDT SAT SEP 9 2006

PAZ039-040-091900-
SUSQUEHANNA PA-WAYNE PA-
202 PM EDT SAT SEP 9 2006

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
  STRONG GUSTY WINDS.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM LANESBORO TO RUSH...AND MOVING EAST AT 20 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  SOUTH MONTROSE AND LAKESIDE AT 210 PM...
  STARRUCA AND DIMOCK AT 220 PM EDT...
  SCOTT CENTER AND THOMPSON AT 225 PM EDT...
  HIAWATHA AND WINTERDALE AT 230 PM EDT...
  PRESTON PARK AND STARLIGHT AT 235 PM EDT...
  LAKEWOOD AT 240 PM EDT...
  ORSON AND LAKE COMO AT 245 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY
Local storm report, Sep 9, 2:41 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
241 PM EDT SAT SEP 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             WALTON                  42.17N 75.13W
09/09/2006  E0.75 INCH       DELAWARE           NY   AMATEUR RADIO

            DIME SIZED HAIL IN WALTON.

&&

MSE
Special weather statement, Sep 9, 2:50 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
250 PM EDT SAT SEP 9 2006

NYZ057-062-PAZ039-040-043-044-072-091945-
DELAWARE NY-LACKAWANNA PA-SULLIVAN NY-SUSQUEHANNA PA-WAYNE PA-WYOMING
PA-
250 PM EDT SAT SEP 9 2006

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
  STRONG GUSTY WINDS.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM ROXBURY TO 6 MILES NORTHEAST OF ROYAL TO LOVELTON...
  AND MOVING EAST AT 20 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  MARGARETVILLE AND DUNRAVEN AT 300 PM EDT...
  TUNKHANNOCK AND COOKS FALLS AT 305 PM EDT...
  ROSCOE AND LEWBEACH AT 310 PM EDT...
  WILKES BARRE...CARBONDALE...AND NORTH BRANCH AT 325 PM EDT...
  LIBERTY AND SCRANTON AT 345 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY
Special weather statement, Sep 9, 2:54 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
254 PM EDT SAT SEP 9 2006

PAZ043-092000-
WYOMING PA-
254 PM EDT SAT SEP 9 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR LAKE CAREY...AND MOVING
  EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MILL CITY AND LAKE WINOLA AT 300 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MSE
Local storm report, Sep 9, 3:02 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
302 PM EDT SAT SEP 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             COOPERSTOWN             42.70N 74.93W
09/09/2006  E0.75 INCH       OTSEGO             NY   LAW ENFORCEMENT

            GUSTY WINDS AND DIME SIZED HAIL.

0213 PM     HAIL             WALTON                  42.17N 75.13W
09/09/2006  E0.75 INCH       DELAWARE           NY   AMATEUR RADIO

            DIME SIZED HAIL IN WALTON.

&&

MSE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 12:48 PM EDTSevere Thunderstorm WarningBGMOtsego57 min
Sep 9, 3:08 PM EDTSevere Thunderstorm WarningBGMLackawanna67 min
Sep 9, 3:43 PM EDTSevere Thunderstorm WarningBGMWayne40 min
Sep 9, 4:01 PM EDTSevere Thunderstorm WarningBGMPike33 min
Sep 9, 5:33 PM EDTSevere Thunderstorm WarningBGMWyoming57 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.